Wendy Moss

Diabetics need insulin to control the amount of sugar or glucose they have in their blood. While some may be able to control their diabetes with oral medications and diet, others may have to take insulin injections to regulate their blood sugar. There are times, however, either through a miscalculation or the inability to eat a meal, that insulin levels rise to high and can cause a reaction known as diabetic shock. When this happens, the person may have a seizure or, if severe enough, may lapse into a diabetic coma.

Know the Signs and Symptoms of Diabetic Shock

Most diabetics have had enough experience with blood sugar fluctuations that they can recognize that something is wrong. Cold sweats, shaking, inability to concentrate and loss of motor function are all possible signs and symptoms that a person may be going into diabetic shock. Diabetics will often carry small pieces of candy or glucagon shots prescribed by their physician to help restore their blood sugar levels to within normal limits. If a person begins to act as if they are going to faint or pass out, the first thing to do is to lower them into a chair or onto the ground to prevent them from hurting themselves if they fall. It is important to talk to them to see if they can say what is happening. If not, immediate measures must be taken.

Restoring Glucose Levels to Normal

The first thing to do once the person has been placed in a safe position, is to get them to ingest some form of sugar. Either a small candy bar or sips from a glass of orange juice are commonly the most widely used sources. Severe diabetics who have problems keeping their blood sugar within a normal range, may be prescribed glucagon injections by their primary care doctor. In many cases, the person can tell when their blood sugar levels are dropping and can administer the injection themselves. If the episode has progressed to the point where they can no longer function on their own, a friend or bystander may have to administer it for them.

Call 911 and Monitor Vitals

If a person goes into diabetic shock and have received sugar (in any form) but does not seem to be responding in timely fashion, call 911 and continue to monitor their vital signs. Checking their pulse and respirations will give the EMT’s or paramedics vital information they need when they arrive. If at all possible, try to keep the person talking and alert until the emergency responders arrive. If the episode was severe enough, it may take the person several minutes to regain their composure enough to talk about what happened.

If it is believed that a person is having a problem with their blood sugar or if they have already exhibited signs of possible diabetic shock, do not leave them unattended. Remain with them and continue talking to them even if they seem as if they cannot hear or understand what is going on around them. Once the emergency responders arrive it is extremely important that they be provided with as much information as possible. This includes what the patient was doing prior to the episode, how much sugar or glucagon they received as well as their personal information and an emergency contact number for a friend or relative, if it is known.